Although agranulocytosis is the most well-known serious adverse effect with clozapine, requiring full blood count (FBC) monitoring, undetected constipation is less recognised yet equally potentially harmful. Dr Mark Burns, Medical Adviser at Medical Protection, looks at some of the issues associated with this
Clozapine: the background
Clozapine is an atypical antipsychotic medication used for treatment-resistant schizophrenia. Although having been around since the 1960s, clozapine was withdrawn from the market after deaths associated with agranulocytosis. It has become available again since the 1990s after it was demonstrated as a useful treatment for those who were unresponsive to other antipsychotic medications. Up to two thirds of people unresponsive to other antipsychotics will respond to clozapine. Due to the risk of agranulocytosis, it is only prescribed under strict guidelines with regular monitoring of FBC.
Clozapine treatment needs to be initiated by a psychiatrist; however, an increasing number of DHBs are discharging stable patients on clozapine back to primary care since MEDSAFE changed the prescribing conditions in 2010 to allow this. Accordingly, GPs are increasingly being required to manage the adverse effects of clozapine, which are many in number, ranging from relatively trivial to potentially life-threatening.
Clozapine is frequently associated with constipation, hypersalivation, orthostatic hypotension, sedation and weight gain with metabolic risks of dyslipidaemia and hyperglycaemia.
There are also well-recognised, potentially serious, adverse effects including neutropenia/agranulocytosis, myocarditis, cardiomyopathy, QT prolongation and increased risk of seizures at higher doses.
Clozapine causing constipation is increasingly acknowledged as a further potential serious adverse effect. It is caused by gastrointestinal hypomotility due to clozapine’s anticholinergic and antiserotonergic effects. More deaths with clozapine are now caused by fatal constipation than due to agranulocytosis.
Risk factors for developing constipation with clozapine include higher doses of clozapine, smoking cessation, comorbid medical conditions with fever inhibiting clozapine metabolism – thereby increasing serum levels – and the first four months of treatment.
The following fictional case study underlines some of the risks and the need for caution amongst clinicians.
Ms C is a 46-year-old woman with chronic treatment-resistant schizophrenia. She lived with her elderly parents and was a beneficiary. She had a tumultuous psychiatric course through her early 20s, with psychotic symptoms that were difficult to treat, and multiple psychiatric hospital admissions. She was commenced on clozapine on one hospital admission and, subsequently, for most of her 30s was in a much more stable mental health, and avoided further psychiatric hospitalisation. She had ongoing negative symptoms of schizophrenia, including amotivation and alogia (poverty of speech), which impacted upon her functional recovery. Although somewhat socially isolated, she attended a community drop-in centre once a week and got out socially with her parents.
She was under the care of Dr Z at the District Health Board (DHB) community mental health centre, and, after a long period of stability, was discharged to her GP, Dr A, to follow-up on clozapine, 500mg per day. She was also prescribed the laxative coloxyl with senna, which was commenced at the initiation of the clozapine, and achieved reasonably regular bowel function thereafter. Ms C took this regularly at night with her clozapine.
Ms C attended the GP practice every six months for a review with Dr A, and would get a three-month repeat prescription in between. She was not really forthcoming at these reviews, but usually had no particular complaints. Ms C was not especially active and had gained weight over the years, and Dr A was monitoring her markers for metabolic syndrome including fasting glucose, HbA1c and lipid profile. Ms A established a good routine of including her monthly FBC as part of the haematological monitoring. She had previously been a moderately heavy, regular smoker, but as part of managing her cardiovascular risk she had recently successfully stopped smoking. She had never been a coffee drinker.
Ms C fell at home one day, severely twisting her right knee. She saw Dr A, who diagnosed a strained medial meniscus. As Ms C struggled to weight bear, she was advised to mobilise with the help of crutches and prescribed tramadol 100mg tds for the pain.
Approximately a month later, Ms C complained of abdominal pain and her parents took her to the Emergency Department; where the doctor was made aware that she had not had a bowel motion in more than seven days. She was admitted, but her condition deteriorated, and she was considered to have toxic megacolon as a consequence of the severe constipation.
Ms C’s parents complained to the Health and Disability Commissioner (HDC) on her behalf regarding the care provided by Dr A. Dr A made a very brief response without Medical Protection assistance.
The HDC obtained a GP expert opinion, which criticised Dr A for not screening for adverse effects following the cessation of smoking, for not considering a review of her clozapine level, for not better conveying the risk of constipation and for not enquiring regularly about Ms C’s bowel function. The expert considered it a moderate departure from the expected standard of care that Dr A had not managed her bowel function more assertively, having prescribed the opioid that likely exacerbated the constipation. The HDC opened an investigation looking at the standard of care provided to Ms C by Dr A.
Dr A then contacted Medical Protection seeking assistance. Dr A was given guidance on how to provide a more thorough response, responding to each of the issues raised by the expert opinion. He was able to consult his notes that indicated that he generally did enquire about her bowel habit and had followed the guidance provided by the DHB at the time of her discharge, including their protocol for prescribing of clozapine in primary care. However, Dr A acknowledged that he had not been mindful that her smoking cessation may have increased her clozapine level and, moreover, he did not recall having drawn Ms C’s attention to the new risk of tramadol exacerbating the constipation, nor did his notes document this. The HDC subsequently found Dr A in breach of the Code of Health and Disability Services Consumers' Rights, in particular the right to services of an appropriate standard and the right to be fully informed.
- In addition to the well-known risk of neutropenia/agranulocytosis and cardiac toxicity, constipation is an under-recognised, potentially serious and frequently-occurring adverse effect of clozapine.
- Although the greatest risk of constipation is at the time of initiation, concomitant use of other medications that increase the risk of constipation should be used with care, including opioids and those with anticholinergic properties (tricyclic antidepressants and benztropine).
- Bowel function and constipation should be enquired about at all consultations with patients on clozapine and managed assertively using an approach such as the Porirua protocol.[i] Patients should not necessarily be relied upon to volunteer unprompted that they are experiencing adverse effects such as constipation.
- Cessation of cigarette smoking can cause a significant increase in plasma clozapine levels. High levels of caffeine consumption can also increase plasma clozapine levels. Such lifestyle changes may require an alteration in clozapine dose. Higher clozapine levels are associated with increased risk of adverse effects such as constipation.
- Good communication between services is essential, especially guidance to GPs when patients are leaving specialist services and returning to primary care.